Hail, Wayne
- When
- May 30, 3:26 PM EST
- Where
- Wayne County, 1 mi SSE of Monticello
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.817, -84.823
A trained spotter observed nickel sized hail in Monticello.
A cluster of storms developed late this afternoon, with one producing up to nickel sized hail near Monticello.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A cluster of storms developed late this afternoon, with one producing up to nickel sized hail near Monticello.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 30, 2:59 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 359 PM EDT Tue May 30 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 359 PM EDT TUE MAY 30 2017 Isolated showers with a few embedded thunderstorms have fired this afternoon mainly along of and south of the Hal Rogers Parkway and Highway 80 corridor. Better moisture resides here south of a weak moisture/convergence boundary characterized by dewpoints in the low 60s to its south and upper 40s through upper 50s to the north. A few showers have also developed farther north toward Cincinnati in a cyclonic flow regime south of an upper low across Ontario, but these should quickly dissipate in a drier airmass as a quick spout of subsidence builds in behind this boundary. Modest deep layer shear combined with weak overall instability may allow for a few of these storms near the Tennessee/Virginia borders to briefly become strong, but not banking on this being the case with better convective coverage off to the south acting to rob greater northward transport of moisture/instability. Therefore also not expecting much activity near the Cumberland Plateau to propagate north of the Kentucky state line as storm motions remain westerly. Convection will wane this evening with the loss of daytime heating and in wake of the aforementioned surface boundary. However, another round of showers will be in the offing later tonight into Wednesday morning as another lobe of energy rotates into the Ohio Valley, sending a secondary frontal boundary toward eastern Kentucky. Lapse rates above a strong nocturnal/subsidence inversion will be rather steep as this wave moves through, but the core of upper support remaining well north of eastern Kentucky combined with the recently worked over nocturnal airmass should keep thunder nil locally. Much greater chances of thunder will materialize by Wednesday afternoon as surface heating/mixing commences. Scattered storms should develop ahead of the approaching front, with strong storms again possible as deep layer shear increases to 40-50 knots with surface-based CAPE increasing to 1-1.5 kJ/kg. Best chances for seeing these will be in southeast and far eastern Kentucky where a pre-frontal airmass will longer reside. Precipitation will dwindle into Wednesday evening behind the front as high pressure builds into eastern Kentucky. While possible both tonight and Wednesday night, better fog chances should materialize Wednesday night into Thursday morning as cooler temperatures in the 50s combine with clearing skies and wetter soil. .LONG TERM...(Thursday through Tuesday) Issued at 300 PM EDT TUE MAY 30 2017 Fairly active weather is in store for eastern Kentucky in the extended. The model data is suggesting that there will be chances for showers and storms from Thursday evening through next Monday. A series of upper level weather systems and surface fronts passing across the region will be the triggers for these showers and storms. Warm and humid air from the Gulf of Mexico interacting with the passing weather systems will be the fuel needed for shower and storm formation. It appears that the best chance for showers and storms will be from Saturday morning through Sunday morning, as a frontal boundary becomes nearly stationary across the area. The latest model soundings are still supportive of locally heavy rainfall over the weekend. Temperatures during the period should run at or slightly above normal. Daily highs should max out in the upper 70s on most days for most locations, with nightly lows ranging from the upper 50s to lower 60s across the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 205 PM EDT TUE MAY 30 2017 VFR conditions expected to persist through much if not all of the period. The exception may be at LOZ/SME where better shower and thunderstorm chances could briefly bring IFR or worse ceilings/visibilities and stronger wind gusts to 20-30 mph. If this does occur, will have to monitor the potential for some evening or early overnight fog before another round of scattered showers/storms approaches later tonight into Wednesday morning. Have left vicinity mention in for all sites at this point due to the expected limited coverage. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GUSEMAN LONG TERM...AR AVIATION...GUSEMAN
Hazardous Weather Outlook National Weather Service Jackson KY 405 PM EDT Tue May 30 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-312315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 405 PM EDT Tue May 30 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE... Late this Afternoon and Tonight. A few thunderstorms are possible in south central and southeast Kentucky late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated thunderstorms are possible on Wednesday. Thunderstorms are possible from Friday through Monday. Locally heavy rainfall may occur during this period and lead to some flash flooding, particularly from Saturday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GUSEMAN/AR
Special Weather Statement
National Weather Service JACKSON KY
414 PM EDT TUE MAY 30 2017
KYZ079-083-084-302100-
McCreary-Wayne-Pulaski-
414 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...CENTRAL MCCREARY AND
SOUTHWESTERN PULASKI COUNTIES...
At 414 PM EDT, a strong thunderstorm was located 7 miles west of
Cabell, or 15 miles west of Monticello, moving east at 35 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Somerset, Monticello, Burnside, Slavens, Susie, Sloans Valley,
Barrier, Parnell, Gregory, Bronston, Ritner, Cabell, Denney, Kidder,
General Burnside S.p., Wiborg, Oil Valley, Coopersville, Marshes
Siding and Kidds Crossing.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3692 8496 3693 8496 3695 8490 3707 8457
3674 8446 3672 8501 3676 8501 3680 8503
3687 8504
TIME...MOT...LOC 2014Z 260DEG 31KT 3681 8514
SHALLENBERGERThe Knoxville radar (KMRX), 146 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 hail. Local standard time, as filed.
A trained spotter observed nickel sized hail in Monticello.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690431.